Texas, 2022

Damaging Winds in Texas, July 9, 2022

July 9, 2022 · NWS SHV · 4 events in 3 counties and zones

The center of a dominant upper-level ridge retrograded slightly westward over the Rockies, allowing a weak shortwave trough to advance southeast across the Southern Plains into the Ark-La-Tex region. This trough was accompanied by a weak frontal boundary at the surface, moving south from Oklahoma and Arkansas and eventually south of the Red River by late afternoon in the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The center of a dominant upper-level ridge retrograded slightly westward over the Rockies, allowing a weak shortwave trough to advance southeast across the Southern Plains into the Ark-La-Tex region. This trough was accompanied by a weak frontal boundary at the surface, moving south from Oklahoma and Arkansas and eventually south of the Red River by late afternoon in the evening hours. Ahead of the boundary, temperatures in the triple digits combined with a very unstable air mass and precipitable water values near two inches. This resulted in elevated thunderstorms developing within the unstable air mass, where isolated damaging wind gusts were produced from a few severe thunderstorms across portions of Northeast Texas during the late afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 9, 2:36 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 9, 2:36 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
336 PM CDT Sat Jul 9 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday Night)
Issued at 257 PM CDT Sat Jul 9 2022

Convection has struggled to develop most of today, but has rapidly
formed over the last hour in a couple of bands. The primary line
of storms is along and just north of the Interstate 30 corridor
immediately ahead of an advancing cold front. Farther south, more
spotty showers and thunderstorms have initiated along a pre-
frontal trough from Tyler, to just north of Shreveport. Convection
is expected to continue to develop and will likely fill in the
gap between the front and the trough somewhat, although the more
robust thunderstorms and greatest convective coverage should be
along the cold front. Mesoanalysis indicates the atmosphere is
strongly unstable with CAPE values in excess of 3000 J/kg across
most of the forecast area. Temperatures are well into the triple
digits with dewpoints running in the mid to upper 60s. This is
more than enough instability for robust updrafts. However, cloud
bases are rather high and forecast soundings around the area
exhibit inverted-V profiles. Thus, the strongest storms, and
especially any collapsing storms, will have the potential to
produce severe wind gusts. The convection should gradually
progress southeast as the cold front advances tonight. There's
some uncertainty regarding the duration of the severe weather
threat into tonight, but an isolated severe storm cannot be ruled
out across Deep East Texas eastward into Central Louisiana after
even after midnight.

I mentioned the heat before...it has been brutally hot today.
Compressional warming ahead of the front has resulted in record
highs before tied or broken today at all of our CLI sites except
for Lufkin and El Dorado. This cold front won't bring any
significantly cooler air with it. However, some slightly cooler
air and cloud cover may work into the northeastern half of the
forecast area tomorrow and should keep high temperatures below the
century mark. The cooler temperatures may be enough to keep heat
index values just below 105 degrees F. However, farther southwest
across much of Texas and Louisiana, hot conditions will persist as
will higher moisture levels. In addition, high temperatures
should still be near or over 100 degrees across much of East
Texas, especially south of Interstate 20. Heat index values will
likely be above 105 degrees F in these areas tomorrow, so a Heat
Advisory was issued from tonight through Sunday evening.

CN

&&

.LONG TERM...
(Monday through next Friday)
Issued at 257 PM CDT Sat Jul 9 2022

There is GFS/ECMWF/Canadian agreement that a broad high pressure
ridge will extend from the Desert Southwest into the southern Plains
on Monday. Through the remainder of the week, the ridge will become
more compact and amplify over the Intermountain West. The local area
will be on the eastern periphery of the ridge with hot and humid
conditions continuing early next week. In this setup, there will be
a slight chance of seabreeze afternoon thunderstorms for central
Louisiana on Monday and Tuesday.

By Wednesday, a frontal boundary will being to slide from Arkansas
and central Texas slowly southeastward through the end of the week.
This will allow for increased chances of showers and thunderstorms
into Friday. Models are hinting at a weak upper low and possible
surface trough developing over the northern Gulf and moving into the
Mississippi Valley, mostly missing the area to the east. Although a
less likely scenario, a more western setup would bring a more
widespread rainfall potentially to the ArkLaMiss.

For temperatures, Monday looks to be the hottest day with triple
digit highs expected for East Texas, Deep East Texas, and west-
central Louisiana. Tuesday again could see many of these locations
break the century mark. With that in mind, heat indices will be
close to Heat Advisory criteria Monday and Tuesday before a slight
relief. With the ridge shifting further west and then increased
cloudiness with the frontal boundary, that will allow for slightly
cooler temperatures that will be closer to seasonal normals. While
this could be described as a respite from the summer heat wave,
highs will still be in the mid 90s with afternoon heat indices
reaching the 95-100F range across much of the area Wednesday into
Friday. /04-Woodrum/

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Sat Jul 9 2022

Scattered to numerous showers and thunderstorms should develop
across Southwest Arkansas and Northeast Texas, generally along
and south of Interstate 30, early in the period. The convection
will gradually increase in coverage and will move southeast across
the area ahead of an approaching cold front. With the exception
of KELD, convective coverage and development is still too
uncertain in regards to timing to prevail thunderstorms for any
length of time, so I maintained the mention of VCTS. The
convection will gradually become more confined to Louisiana and
Deep East Texas during the nighttime hours, before finally exiting
the region around 10/08z. Otherwise, VFR conditions should
prevail outside of convective effects. Winds will shift to the
northwest and eventually veer to the northeast late in the period
after the frontal passage.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79  98  77 100 /  30  10   0   0
MLU  76  93  74  95 /  40  10   0  10
DEQ  74  96  71  98 /   0   0   0   0
TXK  77  96  74  99 /  10   0   0   0
ELD  74  92  70  94 /  20   0   0   0
TYR  78 102  78 103 /  20   0   0   0
GGG  76  99  76 102 /  20   0   0   0
LFK  79 103  78 101 /  20  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 7 PM CDT this evening for ARZ050-
     051-059>061-070>073.

LA...Excessive Heat Warning until 7 PM CDT this evening for
     LAZ001>006-010>014-017>022.

     Heat Advisory from 7 PM this evening to 7 PM CDT Sunday for
     LAZ001-002-010>014-017>022.

OK...Excessive Heat Warning until 7 PM CDT this evening for OKZ077.

TX...Excessive Heat Warning until 7 PM CDT this evening for TXZ096-
     097-108>112-124>126-136>138-149>153-165>167.

     Heat Advisory from 7 PM this evening to 7 PM CDT Sunday for
     TXZ124>126-136>138-149>153-165>167.

&&

SHORT TERM...09
LONG TERM....04
AVIATION...09
Hazardous weather outlook, Jul 9, 11:31 AM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1231 PM CDT Sat Jul 9 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101745-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1231 PM CDT Sat Jul 9 2022

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

...HEAT ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
CDT THIS EVENING...

Hot and humid conditions will continue across the region today.
Afternoon temperatures will reach or exceed 100 degrees at most
sites across the Four State Region. Combined with high humidity,
heat indices will reach heat advisory and likely excessive heat
warning values of 105 to 115 degrees this afternoon. Some isolated to
widely scattered showers and thunderstorms will be possible late
this afternoon. A few storms may become severe, with isolated
damaging wind gusts being the primary concern.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot and humid conditions will continue through the middle of next
week. Afternoon temperatures will likely range from the mid 90s to
in excess of 100 degrees. Additional heat advisories will
potentially be necessary. Rain chances will continue through this
weekend and during the middle of next week, as frontal boundaries
move into the region.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

04

In the hours before

Special weather statement, Jul 9, 12:56 PM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
156 PM CDT Sat Jul 9 2022

ARZ051-060-091930-
Howard AR-Hempstead AR-
156 PM CDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of northwestern
Hempstead and east central Howard Counties through 230 PM CDT...

At 156 PM CDT, Doppler radar was tracking a strong thunderstorm over
Corinth, or 8 miles west of Murfreesboro, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nashville, Corinth, Center Point and Muddy Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3417 9382 3401 9382 3401 9375 3399 9371
      3392 9376 3402 9396 3418 9388
TIME...MOT...LOC 1856Z 297DEG 13KT 3408 9384

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

04
Special weather statement, Jul 9, 2:20 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
320 PM CDT Sat Jul 9 2022

ARZ060-061-092100-
Hempstead AR-Nevada AR-
320 PM CDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of east central
Hempstead and Nevada Counties through 400 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prescott, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Prescott, Emmet, Bodcaw, Bluff City, Cale, Mount Moriah, Sutton,
Morris, Laneburg and Boughton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3382 9359 3394 9339 3369 9313 3355 9340
TIME...MOT...LOC 2019Z 326DEG 12KT 3384 9344

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

44
Special weather statement, Jul 9, 2:41 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Shreveport LA
341 PM CDT Sat Jul 9 2022

ARZ059-070-TXZ097-092130-
Little River AR-Miller AR-Bowie TX-
341 PM CDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of southwestern Little
River, northwestern Miller and east central Bowie Counties through
430 PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm over
Richmond, or near Ashdown, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Texarkana, Wake Village, Ashdown, Nash, Hooks, Red Lick, Wilton,
Ogden, Richmond, Leary, Wallace, Arden, Red Bank and Pine Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3368 9444 3380 9422 3352 9390 3335 9423
TIME...MOT...LOC 2041Z 326DEG 12KT 3365 9424

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

44
Special weather statement, Jul 9, 3:35 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Shreveport LA
435 PM CDT Sat Jul 9 2022

ARZ070-TXZ097-112-092215-
Miller AR-Cass TX-Bowie TX-
435 PM CDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of southwestern Miller,
northeastern Cass and southeastern Bowie Counties through 515 PM
CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm near
Redwater, or near Wake Village, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Texarkana, Atlanta, Wake Village, Nash, Queen City, Redwater,
Ravanna, Brightstar, Bloomburg, Domino and Pleasant Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3336 9429 3344 9410 3313 9386 3301 9415
TIME...MOT...LOC 2135Z 334DEG 15KT 3334 9416

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Jul 9, 4:06 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
506 PM CDT Sat Jul 9 2022

ARZ070-TXZ097-112-092245-
Miller AR-Cass TX-Bowie TX-
506 PM CDT Sat Jul 9 2022

...Strong thunderstorms will impact portions of southwestern Miller,
northeastern Cass and southeastern Bowie Counties through 545 PM
CDT...

At 506 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Queen City to 7 miles south of
Redwater to near Maud. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atlanta, Queen City, Ravanna, Brightstar, Bloomburg, Douglassville,
Domino, Bryans Mill, Red Hill and Kiblah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3305 9387 3305 9403 3306 9438 3331 9451
      3330 9435 3331 9405
TIME...MOT...LOC 2206Z 307DEG 18KT 3325 9418 3325 9430 3327 9440

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

44

The radar

The Shreveport radar (KSHV), 89 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
July 9, 4:18 PM CST
Where
Cass County, 2.37 mi NNW of Ofarrell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.160, -94.290

Trees reported down.

Thunderstorm Wind, Upshur

When
July 9, 4:40 PM CST
Where
Upshur County, 2.07 mi S of Latch
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.670, -95.070

Fences and numerous trees reported down.

Thunderstorm Wind, Cass

When
July 9, 4:50 PM CST
Where
Cass County, 1.74 mi W of Bivins
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.020, -94.200

Several trees reported down.

Thunderstorm Wind, Harrison

When
July 9, 5:18 PM CST
Where
Harrison County, 0.69 mi S of Marshall Beers Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.710, -94.120

Numerous trees down on Mound Pond Road, FM 2198, Cypress Drive, Bois D Arc Lane, and at Shady Glade Resort in Uncertain along Caddo Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045962, 1045963, 1045964, 1045965.